Alert archive / North Dakota / Frost Advisories in 2016

Frost Advisory 4, NWS Bismarck, ND

May 15, 201612 counties in North Dakota

NWS Bismarck, ND issued this frost advisory at May 15, 2016, 2:41 PM MDT for 12 counties in North Dakota. It took effect at May 16, 2016, 3:00 AM MDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 15, 2016, 2:41 PM MDT (20:41 UTC)
In effect from
May 16, 2016, 3:00 AM MDT
Expired
May 16, 2016, 7:00 AM MDT
In force
4 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McKenzie County, ND, Mercer County, ND, Oliver County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 149 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1971 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

335 
WWUS73 KBIS 152041
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
341 PM CDT SUN MAY 15 2016

NDZ017>020-031>034-040>044-160445-
/O.NEW.KBIS.FR.Y.0004.160516T0900Z-160516T1300Z/
MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...HALLIDAY...
BEULAH...HAZEN...CENTER...BEACH...MEDORA...DICKINSON...MANDAN...
MARMARTH...MOTT...NEW ENGLAND...ELGIN...CARSON...NEW LEIPZIG...
BOWMAN...HETTINGER
341 PM CDT SUN MAY 15 2016 /241 PM MDT SUN MAY 15 2016/

...FROST ADVISORY IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 8 AM CDT
/7 AM MDT/ MONDAY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 8 AM
CDT /7 AM MDT/ MONDAY. 

* TEMPERATURE...IN THE LOWER TO MIDDLE 30S

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT
  UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
TWH
2 follow-up statements
379 
WWUS73 KBIS 152335
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
635 PM CDT SUN MAY 15 2016

NDZ017>020-031>034-040>044-161200-
/O.CON.KBIS.FR.Y.0004.160516T0900Z-160516T1300Z/
MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...HALLIDAY...
BEULAH...HAZEN...CENTER...BEACH...MEDORA...DICKINSON...MANDAN...
MARMARTH...MOTT...NEW ENGLAND...ELGIN...CARSON...NEW LEIPZIG...
BOWMAN...HETTINGER
635 PM CDT SUN MAY 15 2016 /535 PM MDT SUN MAY 15 2016/

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO
8 AM CDT /7 AM MDT/ MONDAY...

* TEMPERATURE...IN THE LOWER TO MID 30S

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT 
  UNCOVERED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

JJS
365 
WWUS73 KBIS 161122
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
622 AM CDT MON MAY 16 2016

NDZ017>020-031>034-040>044-161300-
/O.CON.KBIS.FR.Y.0004.000000T0000Z-160516T1300Z/
MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...BEULAH...
HAZEN...CENTER...BEACH...MEDORA...DICKINSON...MANDAN...MARMARTH...
MOTT...ELGIN...BOWMAN...HETTINGER
622 AM CDT MON MAY 16 2016 /522 AM MDT MON MAY 16 2016/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT /7 AM MDT/
THIS MORNING...

* TEMPERATURE...IN THE LOWER TO MID 30S.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT 
  UNCOVERED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LEAVE SENSITIVE OUTDOOR PLANTS COVERED OR INDOORS UNTIL THE
TEMPERATURES RISE LATER THIS MORNING.

&&

$$

CJS

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this frost advisory went out at May 15, 10:45 AM MDT, 3 hours 56 minutes earlier.

Area forecast discussion, May 15, 10:45 AM MDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1145 AM CDT SUN MAY 15 2016

.UPDATE...
Issued at 1138 AM CDT Sun May 15 2016

Sunny skies across the forecast area late this morning. There is
some cumulus cloud development beginning but with only a shallow
layer of moisture around 5k feet expect mostly conditions this
afternoon. Do expect a little more clouds and wind from Minot to
Jamestown and east. However, nothing like the past few days so a
pleasant Sunday afternoon is in store. Did bump up temperatures
just a bit most areas as we are already within 5-7 degrees of
forecast highs in many locations.

UPDATE Issued at 900 AM CDT Sun May 15 2016

No significant changes to the going forecast. We ended the
frost and freeze hazards and updated morning lows based on latest
observations.

UPDATE Issued at 620 AM CDT Sun May 15 2016

No changes of note were made with this update. Temperatures are
near or below freezing over much of the area at 11 UTC and thus
the frost and freeze headlines will be continued. Radar imagery
early this morning shows significant ground clutter, suggesting a
strong surface based inversion exists. A first look at the data
from the 12 UTC Bismarck weather balloon launch confirmed a very
sharp surface-based inversion. That is a function of the strong
radiational cooling that occurred overnight, but we still expect
it to erode quickly this morning, allowing for a pleasant day.

&&

.SHORT TERM...(Today and tonight)

Issued at 318 AM CDT Sun May 15 2016

Only forecast highlight in the short term period will be ongoing
frost/freeze headlines this morning.

Currently, surface high pressure ridge stretching from northwest
to southeast across the Northern Plains region. Frost/freeze
headlines on track so no changes planned there.

Pleasant day today with warmer temperatures in the 60s under a
partly to mostly sunny sky. For tonight, at this time do not
anticipate the need for frost/freeze headlines with forecast min
temperatures in the upper 30s to lower 40s. Always possible for a
stray ob slipping to or below the freezing point with dry air
lingering across the region, coupled with a mostly clear sky and
light sfc winds. The day shift today will want to re-evaluate of
course.

.LONG TERM...(Monday through Saturday)

Issued at 318 AM CDT Sun May 15 2016

Quiet in the extended period through much of the work week with
high pressure dominating over the Northern Plains. A more active
period is possible as we head into the later parts of the week and
into next weekend.

Upper level ridging through mid-week followed by a broad upper
trough over the northern Pacific, eventually evolving into
another closed low over the western U.S. Thursday-Thursday night.
This feature will be our potential weather maker later this week
and into next weekend as it nudges the upper ridge east and
transitions our flow aloft to southwesterly. Model blends bring
chances for showers and thunderstorms into the west on Friday and
extending into central North Dakota Friday night and Saturday.
Large spread in models remain at this time regarding low level
moisture return and thus potential thunderstorm activity and
severity chances. This period (Friday-Saturday) will be the main
weather focus for the next several days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1138 AM CDT Sun May 15 2016

VFR conditions are forecast for all TAF sites across western and
central North Dakota through the TAF period. A narrow ridge of high
pressure extended from southern Alberta/Saskatchewan southeastward
across western North Dakota into southeastern South Dakota. Expect
westerly winds at KMOT/KJMS with afternoon gusts to 20 knots
possible. Fairly light westerly winds at KISN/KBIS and variable
winds at KDIK. A cold front extending from a low pressure system
over western Ontario is expected to move south into North Dakota
tonight. Winds should become northerly at KMOT/KJMS with some VFR
ceilings mainly after 03z.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...TWH
SHORT TERM...NH
LONG TERM...NH
AVIATION...TWH
Hazardous weather outlook, May 15, 10:47 AM MDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1147 AM CDT SUN MAY 15 2016

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161700-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1147 AM CDT SUN MAY 15 2016 /1047 AM MDT SUN MAY 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS IN WESTERN AND CENTRAL NORTH
DAKOTA FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TWH

Nearby

Frost Advisories in North Dakota, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.